Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 20, NWS San Diego, CA

August 16, 2018San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 16, 2018, 1:37 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 1:37 PM PDT (20:37 UTC)
Expired
Aug 16, 2018, 4:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 74 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

082 
WGUS56 KSGX 162037
FFWSGX
CAC071-162330-
/O.NEW.KSGX.FF.W.0020.180816T2037Z-180816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
137 PM PDT THU AUG 16 2018

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...

* Until 430 PM PDT

* At 135 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding will likely begin
  shortly.

* Some locations that will likely experience flooding include...
  Victorville, Hesperia, Apple Valley, Lucerne Valley, I-15 Between
  Victorville And Barstow, Adelanto, Hwy 247 Between Lucerne Valley
  And Barstow, Mountain View Acres, Helendale and Oro Grande.

LAT...LON 3474 11680 3437 11692 3444 11717 3434 11727
      3439 11745 3475 11737

$$

Small
2 follow-up statements
984 
WGUS76 KSGX 162118
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
218 PM PDT THU AUG 16 2018

CAC071-162330-
/O.CON.KSGX.FF.W.0020.000000T0000Z-180816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
218 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SAN
BERNARDINO COUNTY...

At 209 PM PDT, torrential rains were falling over Interstate 15 in 
the High Desert between Victorville and Barstow. The heavy rain was 
moving west toward Highway 395 and El Mirage. Law enforcement 
reported flooding earlier today which closed Camp Rock Road between 
Highway 18 and 247. 

Some locations that will experience flooding include the
High Desert north of Victorville, I-15 Between Victorville and 
Barstow, Helendale, Oro Grande and El Mirage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3474 11680 3437 11692 3444 11717 3434 11727
      3439 11745 3475 11737

$$

MGM
823 
WGUS76 KSGX 162225
FFSSGX

Flash Flood Statement
National Weather Service San Diego CA
325 PM PDT THU AUG 16 2018

CAC071-162330-
/O.CON.KSGX.FF.W.0020.000000T0000Z-180816T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
325 PM PDT THU AUG 16 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SAN
BERNARDINO COUNTY...

At 320 PM PDT, the heavy rain had diminished over the High Desert 
between Victorville and Barstow. Local flooding is possible in the 
area, but the flood waters will gradually recede 430 PM. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3474 11680 3437 11692 3444 11717 3434 11727
      3439 11745 3475 11737

$$

MGM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 1:28 PM PDT, 9 minutes earlier.

Area forecast discussion, Aug 16, 1:28 PM PDT, 9 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
128 PM PDT Thu Aug 16 2018

.SYNOPSIS...
Scattered thunderstorms in the mountains and deserts will continue
into early evening. Monsoon moisture will decrease Friday and
Saturday, with fewer storms Friday mainly in the mountains. Dry
and warmer weather for the weekend. Coastal low clouds and fog
will continue nights and mornings. Monsoon moisture returns next
week for the next chance of thunderstorms most likely Tuesday
through Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Lots of thunderstorms have popped in the mountains and high desert
in Riverside and San Bernardino Counties. Some are very strong and
a few are probably producing flash floods and/or severe damaging
weather. These will taper off late afternoon and evening. The
flash flood watch is in effect through early evening, with
particular concern for the Cranston and Valley fire burn scars.
The monsoon moisture decreases during the day Friday for fewer
thunderstorms mainly in the mountains. Meanwhile, the marine layer
seems to continue undaunted and coastal clouds will continue to
reach into western valleys each night and morning. High pressure
builds aloft over California Friday and Saturday, which will
bring warmer inland weather this weekend. At the same time the
monsoon flow decreases, so no thunderstorms are expected. Model
solutions begin to diverge after five days as usual. Some guidance
suggests thunderstorms returning as early as Monday, but two out
of three extended models suggest waiting until Tuesday, and we're
going with that latter idea in our forecast. No big changes in the
temperature forecast next week. A generally shallow marine layer
and a small chance of thunderstorms each afternoon mainly in the
mountains.

&&

.AVIATION...
1620000Z...Coasts/Valleys...SCT/BKN stratus clouds lingering near
the immediate coast through this afternoon. Low clouds redeveloping
and spreading back inland after 17/03Z with slightly lower bases and
tops. Areas of BKN/OVC stratus 10-15 miles inland with bases mostly
1000-1500 ft MSL and tops to 2000-2500 ft MSL. Low clouds clearing
16Z-19Z Friday morning, except for a few BKN stratus decks lingering
along the immediate coast through Thursday afternoon. Otherwise FEW-
SCT clouds AOA 10 kft MSL.

Mountains/Deserts...Widespread SHRA/TSRA over the mountains and
deserts through early evening. With the TSRA, there will be strong
up/downdrafts, mtn obscurations, surface gusts to 40 knots, hail,
and LLWS. CB bases 8000 ft MSL and tops to 50000 ft MSL. Storms will
diminish by 03Z. Otherwise FEW-SCT clouds AOA 10 kft MSL.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
Beach Hazard Statement remains in effect through Friday for elevated
surf and strong rip currents. A Southern Hemisphere swell from 180
degrees, peaking at 4 ft/16-17 second period will bring surf of 3-6
ft and strong rip currents tonight through Friday. Isolated sets of
8 ft possible on south facing beaches Friday. Surf will begin to
lower Saturday.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until 8 PM PDT this evening for Apple and
     Lucerne Valleys-Coachella Valley-Riverside County Mountains-
     San Bernardino County Mountains-San Diego County Deserts-
     San Diego County Mountains-San Gorgonio Pass Near Banning.

     Beach Hazards Statement through Friday evening for Orange County
     Coastal Areas-San Diego County Coastal Areas.

PZ...NONE.

&&

PUBLIC...MM
AVIATION/MARINE/BEACHES...Brotherton

In the hours before

Local storm report, Aug 16, 8:56 AM PDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
856 AM PDT THU AUG 16 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 SE MOUNTAIN CENTER    33.69N 116.66W
08/15/2018  E0.50 INCH       RIVERSIDE          CA   LAW ENFORCEMENT

            CHP OFFICER REPORTED INTENSE WINDS (COULD
            NOT OPEN CAR DOOR) AND HALF INCH SIZE HAIL
            FROM THUNDERSTORM. APPLE CANYON ROAD.

&&

AOT

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:25 PM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego25 hr
Aug 16, 12:45 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 16, 1:20 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 16, 1:58 PM PDTSevere Thunderstorm WarningSGXRiverside62 min
Aug 16, 2:30 PM PDTFlash Flood WarningSGXRiverside, San Bernardino77 min
Aug 16, 2:34 PM PDTSevere Thunderstorm WarningSGXRiverside56 min
Aug 16, 3:04 PM PDTFlash Flood WarningSGXSan Bernardino68 min
Aug 16, 3:09 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.